Unusual Cardiac Complication in Still's Disease

Read full text
Authors: Jimmy Seminerio, Myriam Cherif, Charles Dehout
Cited by: 2
References: 9

Abstract

BACKGROUND: Still's disease can precipitate macrophage activation syndrome (MAS) and, rarely, acute cardiac dysfunction. We describe MAS-associated cardiogenic shock in which myocardial stunning appeared more likely than overt myocarditis. CASE SUMMARY: A 20-year-old woman with Still's disease on anakinra and corticosteroids presented with status epilepticus after missing medications. She developed acute biventricular failure and cardiogenic shock. Infectious evaluation was negative. Troponin elevation was modest, while N-terminal pro-B-type natriuretic peptide was markedly increased (8,000 ng/L). High-dose intravenous methylprednisolone (500 mg/d for 3 days) and reinitiation of anakinra produced rapid hemodynamic stabilization and ventricular recovery. DISCUSSION: The clinical course suggests cytokine-mediated myocardial dysfunction, although myocarditis could not be fully excluded. Prompt recognition of MAS and early initiation of corticosteroids and IL-1 blockade are essential for reversibility of cardiac impairment. TAKE-HOME MESSAGES: MAS can cause reversible cardiogenic shock in Still's disease. HLA-DRB1∗15 may signal susceptibility to more severe inflammatory phenotypes.

Fields of Study & Subjects

Autoimmune and Inflammatory Disorders Research Kawasaki Disease and Coronary Complications Viral Infections and Immunology Research

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
8
Pages
106728–106728
Publication date
13 January 2026
Language
EN